Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 40, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 12, 2010, 4:45 PM CDT for Kossuth County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2010, 4:45 PM CDT (21:45 UTC)
- Expired
- Apr 12, 2010, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3408 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:40 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 12, 2:40 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT MON APR 12 2010 .SHORT TERM /TONIGHT/... WELL PRONOUNCE WARM FRONT EXTENDS ACROSS CNTRL IA THIS AFTERNOON AND AT 2 PM EXTENDED FROM DENISON TO DES MOINES AND THEN SOUTHEAST TO JUST NORTH OF OTTUMWA. AREA OF ELEVATED THUNDERSTORMS STILL ONGOING NORTH OF HIGHWAY 20 WITH A FEW SEVERE STORMS ON THE WESTERN EDGE NEAR AREA OF PROLONGED 850 MB THETA-E ADVECTION. THE 12Z 4KM WRF APPEARS TO BE LOCKED ON THE WESTERN EDGE OF THE CONVECTION...WHICH ENDS THE REDEVELOPMENT SOON AND THEN ENDS THE PRECIPITATION FROM WEST TO EAST. ANOTHER WAVE OF THETA-ADVECTION IS EXPECTED TO LIFT NORTH THROUGH IOWA OVERNIGHT WITH MORE ELEVATED INSTABILITY DEVELOPING OVER THE NORTHEAST THIRD OF THE AREA. HAVE ADDED THUNDERSTORM MENTION OVER THIS AREA TONIGHT. ELSEWHERE IT WILL PARTLY CLOUDY AND MILD WITH LOWS IN THE LOW TO MID 50S. .LONG TERM /TUESDAY THROUGH MONDAY/... WARM FRONT LIFTING ACROSS THE REGION AND NORTH BY TUESDAY WITH SOUTHERLY FLOW AND BREEZY SOUTH WINDS FOR THE BALANCE OF THE DAY. THOUGH SOME MID LEVEL WARM ADVECTION PRESENT BY NOON...BEST LIFT TO REMAIN NORTH OF THE FORECAST AREA. H850 TEMPS HAVE COOLED TO 11-12C BY AFTERNOON WHICH SHOULD SUPPORT MID TO UPPER 70S FOR HIGHS. H850 FLOW INCREASING AGAIN WED NIGHT AHEAD OF WEAK COOL FRONT. BOTH NAM AND GFS SUGGEST ENHANCED SPEED MAX TO CROSS REGION BETWEEN 06-12Z WITH SOME ELEVATED CAPE PRESENT. SOUNDINGS NOT ALL THAT IMPRESSIVE IN TERMS OF MOISTURE...AT LOW TO MID LEVELS. NAM WOULD SUGGEST SOME SPEED CONVERGENCE...WHILE GFS MAINTAINS FAIRLY UNIFORM FLOW. PRESENTLY WILL KEEP DRY FORECAST FOR TUESDAY NIGHT...BUT WILL MONITOR. TEMPS WED WILL BE SOMEWHAT COOLER AS CLOUD FIELD ARRIVES WITH FRONT BY AFTERNOON. SOUTHEAST SECTIONS WILL REMAIN WARMER. QUESTIONS REMAIN ABOUT FRONTAL TIMING AND PASSAGE SOUTHEAST...BUT AS REFERENCED IN PREVIOUS DISCUSSIONS THE FRONT WILL BECOME INCREASINGLY MORE PARALLEL TO THE UPPER LEVEL WINDS BY LATE WED NIGHT AND THURSDAY AS THE NORTHERN STREAM SHORT WAVE IN CANADA BECOMES MORE NEGATIVELY TILTED AND FRONT PUSHES EAST. WITH BOUNDARY HUNG UP UNTIL A SECOND SHOT OF COLD AIR ARRIVES BY THURSDAY NIGHT...WILL KEEP CHANCE SHOWERS/STORMS GOING INTO NIGHT HOURS. FRIDAY THROUGH SUNDAY LOOKING DRY FOR NOW...THOUGH SOME HINT THAT MOISTURE WILL RETURN TOWARD MONDAY AS ANOTHER LEE SIDE TROUGH DEVELOPS OVER THE PLAINS. GFS/GEM APPEAR TO BE FASTER IN BRINGING TROUGH EAST. GENERALLY...SPRING MONTHS TEND TO FEATURE STUBBORN GREAT LAKES HIGHS THAT HANG AROUND FOR SEVERAL DAYS...WITH RIDGE BLOCKING ANY EASTWARD PROGRESSION. THUS...EURO MAY BE THE MODEL OF CHOICE LOOKING FORWARD INTO SUNDAY AND MONDAY. FOR NOW...HAVE DECIDED TO KEEP SOLUTION DRY AT THAT TIME. TEMPS FOR THE DAYS FOLLOWING THE FRONTAL PASSAGE FRIDAY LOOK COOLER. LOWS DURING THE OVERNIGHT HOURS WILL LIKELY DROP INTO THE 30S/40S OVER THE REGION WITH HIGHS IN THE UPPER 50S TO MID 60S FOR THE PERIOD FRI>>SUN. && .AVIATION... 12/18Z...THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NRN IA EARLY THIS AFTERNOON AND WILL AFFECT THE KMCW AREA WHILE REMAINING JUST NORTH OF KFOD/KALO. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE LATE TONIGHT AND EARLY TUE IN VICINITY OF KMCW. ELSEWHERE... SOUTHEAST WINDS WILL BECOME SOUTHERLY DURING THE PERIOD WITH VFR CONDITIONS PERSISTING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...REV
Hazardous weather outlook, Apr 12, 12:00 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT MON APR 12 2010 IAZ004>007-015>017-023>028-033-034-131700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- 1200 PM CDT MON APR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF HIGHWAY 20. AN ISOLATED SEVERE STORM OR TWO WITH QUARTER SIZED HAIL ARE POSSIBLE. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL MOVE INTO NORTHWEST AND CENTRAL IOWA WEDNESDAY...AND OVER THE REST OF THE STATE WEDNESDAY EVENING. INTERMITTENT THUNDERSTORMS ARE EXPECTED STATEWIDE THURSDAY TROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THOUGH ANY REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED. IAZ035>039-044>050-057>062-070>075-081>086-092>097-131700- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1200 PM CDT MON APR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL MOVE INTO NORTHWEST AND CENTRAL IOWA WEDNESDAY...AND OVER THE REST OF THE STATE WEDNESDAY EVENING. INTERMITTENT THUNDERSTORMS ARE EXPECTED STATEWIDE THURSDAY TROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. DONAVON
In the hours before
Special weather statement, Apr 12, 2:59 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 259 PM CDT MON APR 12 2010 IAZ005-015-122100- KOSSUTH-PALO ALTO- 259 PM CDT MON APR 12 2010 AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CYLINDER BY 320 PM CDT... FENTON BY 355 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Local storm report, Apr 12, 3:14 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL S EMMETSBURG 43.11N 94.68W
04/12/2010 E1.00 INCH PALO ALTO IA TRAINED SPOTTER
HAIL BEGINNING TO ACCUMULATE
&&
CCOGILLocal storm report, Apr 12, 3:16 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 1 S EMMETSBURG 43.10N 94.68W
04/12/2010 E1.00 INCH PALO ALTO IA TRAINED SPOTTER
&&
CCOGILLocal storm report, Apr 12, 3:18 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 2 S EMMETSBURG 43.08N 94.68W
04/12/2010 E1.25 INCH PALO ALTO IA BROADCAST MEDIA
HAIL REPORTED AS BIGGER THAN QUARTERS
&&
CCOGILLocal storm report, Apr 12, 3:28 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL S EMMETSBURG 43.11N 94.68W
04/12/2010 E1.75 INCH PALO ALTO IA TRAINED SPOTTER
LARGEST HAIL ON SOUTH SIDE OF TOWN WHERE GOLF BALL HAIL
WAS REPORTED...ABOUT QUARTER SIZE HAIL ON THE NORTH SIDE
OF TOWN.
&&
CCOGILSpecial weather statement, Apr 12, 4:12 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT MON APR 12 2010 IAZ005-016-017-122215- KOSSUTH-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ALGONA...GARNER...MASON CITY 412 PM CDT MON APR 12 2010 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER NORTHERN IOWA LATE THIS AFTERNOON... THUNDERSTORMS PRODUCING LARGE HAIL MAY CONTINUE TO AFFECT NORTHERN IOWA LATE THIS AFTERNOON...ESPECIALLY ALONG THE HIGHWAY 18 CORRIDOR. THESE AREAS MAY SEE STORMS PRODUCING HAIL UP TO TWO INCHES IN DIAMETER THROUGH 600 PM...INCLUDING THE CITIES OF ALGONA...CORWITH...BRITT...AND KLEMME. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 11:53 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 52 min |
| Apr 12, 1:57 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 48 min |
| Apr 12, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 38 min |
| Apr 12, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 51 min |
| Apr 12, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 48 min |
| Apr 12, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.